Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 155, NWS Topeka, KS

August 3, 2015Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 3, 2015, 11:26 AM CDT for Brown County, Nemaha County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2015, 11:26 AM CDT (16:26 UTC)
Expired
Aug 3, 2015, 11:42 AM CDT
In force
16 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, KS, Nemaha County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS53 KTOP 031626
SVRTOP
KSC013-131-031715-
/O.NEW.KTOP.SV.W.0155.150803T1626Z-150803T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1126 AM CDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NEMAHA COUNTY IN NORTHEASTERN KANSAS...
  NORTHERN BROWN COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 1215 PM CDT

* AT 1125 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTH OF SABETHA TO WHITE CLOUD...MOVING
  SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HIAWATHA...SABETHA...FAIRVIEW...ROBINSON...MORRILL...RESERVE AND
  HAMLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3980 9534 3981 9579 4000 9596 4000 9534
TIME...MOT...LOC 1625Z 316DEG 10KT 4000 9584 3998 9533 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
921 
WWUS53 KTOP 031642
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1142 AM CDT MON AUG 3 2015

KSC013-131-031652-
/O.CAN.KTOP.SV.W.0155.000000T0000Z-150803T1715Z/
NEMAHA-BROWN-
1142 AM CDT MON AUG 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEMAHA AND
NORTHERN BROWN COUNTIES IS CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3980 9534 3981 9579 4000 9596 4000 9534
TIME...MOT...LOC 1641Z 316DEG 10KT 3997 9580 3995 9529 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:22 AM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 3, 6:22 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
622 AM CDT MON AUG 3 2015

...UPDATE TO AVIATION FORECAST DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 313 AM CDT MON AUG 3 2015

STORMS OVER NW MO HAVE LAID DOWN AN OUTFLOW BOUNDARY THAT IS SLOWLY
PUSHING WESTWARD INTO THE NORTHEASTERN PORTIONS OF THE FORECAST
AREA. SO FAR THE BOUNDARY ITSELF HASN'T BEEN ENOUGH TO GENERATE
STORMS FOR OUR AREA...AND ISENTROPIC LIFT IS ON THE WANE OVER THE
AREA.  SOUTHERLY EDGE OF THE FRONT MOVING IN FROM THE NORTH IS
SITUATED ALONG OR JUST NORTH OF THE KANSAS NEBRASKA BORDER AT THIS
HOUR.

FOR TODAY...STORM CHANCES DRIVEN BY SMALLER SCALE FEATURES THAT THE
MODELS STRUGGLE TO RESOLVE.  WITH BOTH THE ONGOING COLD POOL AND
INCOMING SURFACE FRONT...WOULD ANTICIPATE RESIDUAL BOUNDARY TO SET
UP IN A E/W OR NW/SE ORIENTATION ACROSS THE CWA BY MID DAY.  CAP
ALONG AND NEAR THIS BOUNDARY SLOWLY WEAKENS WITH TIME...WITH HRRR
BREAKING OUT SPOTTY CONVECTION ALONG THE BOUNDARY BY MID AFTERNOON.
NOT SEEING A STRONG SIGNAL FOR INCOMING LIFT...SO MUCH WILL DEPEND
ON HOW STRONG AND DEEP THE BOUNDARY IS...WHICH AT THIS TIME LOOKS
LIKE IT WILL NOT BE ENOUGH TO BREAK THE CAP.  PROBABILITIES ARE
ENOUGH TO CARRY A SLIGHT CHANCE POP STARTING 18Z ACROSS THE
NORTHEAST HALF OF THE AREA.  BY LATER IN THE AFTERNOON...MID LEVEL
FRONT STARTS TO RETREAT BACK INTO NORTHERN MO / EASTERN NE...AND
WEAK MID LEVEL RIDGING MOVES IN FROM THE SOUTHWEST. HAVE LIFTED POPS
MORE NORTH LATER IN THE EVENING AND KEPT THEM THERE UNTIL AFTER 09Z.
HAVE STARTED A SLIGHT CHANCE POP 09-12Z GIVEN WAVE COMING IN FROM
THE SOUTHWEST...BUT THINK THE BULK OF RAIN CHANCES FROM THAT WAVE
WILL RESIDE BEYOND THE INITIAL 2 PERIODS.

TEMPERATURE WISE...THINK IT WILL STAY IN THE 80S UP NORTH ALONG AND
BEHIND THE BOUNDARY...WITH THE SOUTHERN/WESTERN AREAS LIKELY GETTING
PRETTY WARM IF CONVECTION AND CLOUDS ARE ON THE WANE LATE IN THE DAY
AND ALLOW FOR GOOD INSOLATION.  MIDDLE 90S ALONG/SOUTH OF I70 SEEM
LIKELY AND MAYBE A FEW DEGREES TOO COOL. OVERNIGHT LOWS IN THE UPPER
60S NORTH TO LOWER 70S SOUTH...AND COULD BE TOO COOL SOUTH IF RAIN
DOESN'T START UNTIL AFTER 12Z.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 313 AM CDT MON AUG 3 2015

BY TOMORROW A SERIES OF SHORTWAVE TROUGHS OVER THE CENTRAL ROCKIES
WILL PROGRESS EASTWARD OVER THE CENTRAL PLAINS. THE FIRST PIECE OF
ENERGY LOOKS TO AID IN THE DEVELOPMENT OF A STORM COMPLEX MONDAY
AFTERNOON IN SOUTHWESTERN KS THAT WILL MOVE INTO SOUTHERN PORTIONS
OF THE FORECAST AREA DURING THE DAY TUESDAY. THERE IS STILL SOME
MODEL DISAGREEMENT AS TO THE COVERAGE OF THIS FIRST ROUND. IN FACT,
THERE ARE SOME SIGNALS FROM THE NAM THAT THE COMPLEX WILL LOSE
SUPPORT FROM THE LOW LEVEL JET POSSIBLY BECOMING MORE COLD POOL
DRIVEN AND WEAKENING IN SOUTHEAST KS. MEANWHILE ANOTHER WAVE WILL
QUICKLY FOLLOW TUESDAY NIGHT, AND TRACK SLIGHTLY NORTH OF THE
PREVIOUS ONE. THE MODELS AGREE THAT THIS WAVE WILL BE STRONGER AND
COULD ACTUALLY DEEPEN DURING THIS TIME FRAME. THIS COULD SET THE
STAGE FOR A HEAVY RAINFALL EVENT SOMEWHERE IN EASTERN KS. THE 850 MB
TRANSPORT VECTORS APPEAR TO MAXIMIZE ON THE NOSE OF A DECENT LOW
LEVEL JET OVER EASTERN KS RIGHT AHEAD OF THE WAVE, WHICH WILL AID IN
THE PWATS APPROACHING 2 INCHES. LOCALIZED FLOODING WILL BE POSSIBLE
ESPECIALLY DURING THE OVERNIGHT HOURS. DEPENDING ON THE SPEED OF THE
SYSTEM THIS PRECIP COULD LINGER INTO WEDNESDAY MORNING AND POSSIBLY
THE AFTERNOON FOR FAR EASTERN KS. FOR NOW THE ENVIRONMENT SEEMS
MARGINAL FOR SEVERE CONVECTION TUESDAY GIVEN THERE MAY BE
EXTENSIVE CLOUD COVER AND THE STEEPER MID LEVEL LAPSE RATES REMAIN
TO THE SOUTHWEST, WHICH MAY INHIBIT THE INSTABILITY. GIVEN THE
PLACEMENT OF THE UPPER HIGH OVER NM AND WESTERN TX THE NORTHWEST
FLOW ALOFT CONTINUES FOR OUR AREA AS NUMEROUS SHORTWAVES ARE
FORECAST TO MOVE ALONG THE NORTHERN PERIPHERY OF THE RIDGE. AS FOR
NOW THE BEST CHANCES FOR PRECIP LOOK TO BE THURSDAY NIGHT AND
AGAIN MOST OF SUNDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 618 AM CDT MON AUG 3 2015

WILL KEEP TAFS VFR FOR THIS FORECAST. MAY SEE SOME ISOLATED STORMS
FORM IN PEAK HEATING ALONG A FRONT ACROSS THE TERMINALS MID TO
LATE AFTERNOON AND WILL START A GROUP WITH THAT. ANTICIPATE WILL
SEE A BREAK LATER IN THE EVENING AND NEXT ISSUANCE CAN LIKELY TAKE
OUT...NEEDING ADDITIONAL POPS FOR LATER TIMES ON TUESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...SANDERS
AVIATION...67
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT MON AUG 3 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-041000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR STORMS LATER THIS AFTERNOON AND
OVERNIGHT NORTHEAST OF A LINE FROM MINNEAPOLIS TO GARNETT. A FEW
STORMS MAY BE STRONG WITH DAMAGING WINDS, LARGE HAIL, AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY RAINFALL IS POSSIBLE FOR PORTIONS OF EASTERN KS MAINLY
TUESDAY NIGHT WHICH MAY CAUSE LOCALIZED FLOODING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:55 AM CDTSpecial Weather StatementTOPBrown35 min
Aug 3, 12:29 PM CDTSpecial Weather StatementTOPBrown46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.